Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 157, NWS Morristown, TN

July 1, 2012Anderson County, Morgan County, Roane County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jul 1, 2012, 5:40 PM EDT for Anderson County, Morgan County, Roane County, Tennessee. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 1, 2012, 5:40 PM EDT (21:40 UTC)
Expired
Jul 1, 2012, 6:15 PM EDT
In force
35 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Anderson County, TN, Morgan County, TN, Roane County, TN

The radar

The Knoxville radar (KMRX), 83 km from the middle of the area, began a volume at 21:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 1, 6:05 PM EDTHAIL 14 Wsw Oliver Springs, TN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.7 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2012-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2251 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2012-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2251 J/kg
Mixed-layer CIN
-139 J/kg
Mixed-layer LCL
1768 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-31 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

975 
WUUS54 KMRX 012140
SVRMRX
TNC001-129-145-012215-
/O.NEW.KMRX.SV.W.0157.120701T2140Z-120701T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
540 PM EDT SUN JUL 1 2012

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ANDERSON COUNTY IN EAST TENNESSEE...
  MORGAN COUNTY IN EAST TENNESSEE...
  ROANE COUNTY IN EAST TENNESSEE...

* UNTIL 615 PM EDT

* AT 535 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 7 MILES SOUTHEAST OF WARTBURG...AND MOVING EAST
  AT 25 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  OAK RIDGE...CLINTON AND OLIVER SPRINGS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 3600 8455 3613 8451 3610 8412 3599 8416
      3599 8419 3596 8422 3595 8422 3595 8424
      3593 8424 3594 8426 3592 8425 3591 8427
TIME...MOT...LOC 2140Z 286DEG 22KT 3605 8445

$$

DGS
2 follow-up statements
254 
WWUS54 KMRX 012157
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
557 PM EDT SUN JUL 1 2012

TNC001-129-145-012215-
/O.CON.KMRX.SV.W.0157.000000T0000Z-120701T2215Z/
ROANE TN-ANDERSON TN-MORGAN TN-
557 PM EDT SUN JUL 1 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT
FOR MORGAN...ANDERSON AND ROANE COUNTIES...

AT 553 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED NEAR PETROS...OR 8 MILES SOUTHEAST OF
WARTBURG...MOVING EAST AT 20 MPH.

LOCATIONS IN THE WARNING INCLUDE...
  OAK RIDGE AND OLIVER SPRINGS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING IS 
OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS 
ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH THUNDERSTORMS. 
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE 
STRUCK BY LIGHTNING.

&&

LAT...LON 3600 8455 3613 8451 3610 8412 3599 8416
      3599 8419 3596 8422 3595 8422 3595 8424
      3593 8424 3594 8426 3592 8425 3591 8427
TIME...MOT...LOC 2157Z 287DEG 18KT 3602 8445

$$

DGS
310 
WWUS54 KMRX 012216
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
616 PM EDT SUN JUL 1 2012

TNC001-129-145-012225-
/O.EXP.KMRX.SV.W.0157.000000T0000Z-120701T2215Z/
ROANE TN-ANDERSON TN-MORGAN TN-
616 PM EDT SUN JUL 1 2012

...THE SEVERE THUNDERSTORM WARNING FOR MORGAN...ANDERSON AND ROANE
COUNTIES HAS EXPIRED...

THE STORMS THAT PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE 
LEVELS. THEREFORE...THE WARNING HAS BEEN ALLOWED TO EXPIRE. SMALL 
HAIL MAY STILL OCCUR WITH THIS STORM ACROSS NORTHERN ROANE COUNTY 
AND SOUTHERN ANDERSON COUNTY THROUGH 630 PM.

LAT...LON 3600 8455 3613 8451 3610 8412 3599 8416
      3599 8419 3596 8422 3595 8422 3595 8424
      3593 8424 3594 8426 3592 8425 3591 8427
TIME...MOT...LOC 2157Z 287DEG 18KT 3602 8445

$$
DGS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 3:35 PM EDT, 2 hours 5 minutes earlier.

Area forecast discussion, Jul 1, 3:35 PM EDT, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
335 PM EDT SUN JUL 1 2012

.SHORT TERM (TONIGHT THROUGH TUESDAY NIGHT)...LITTLE CHANGE IN SURFACE
RIDGE OVER THE SOUTHERN APPALACHIANS THROUGH THE PERIOD. UPPER RIDGE
SHIFTS SLIGHTLY SOUTH THROUGH THE PERIOD. PARTIAL THICKNESS VALUES
LOWER SLIGHTLY. MCS ACTIVITY WILL LIKELY ROLL SE ALONG THICKNESS
PACKING AND AFFECT NORTHERN THIRD OF MRX CWA THROUGH THE PERIOD.
MODELS DO NOT HAVE A HANDLE ON THIS IDEA AND PIN POINTING TIMING
VERY DIFFICULT AT THIS TIME. HOWEVER EXPECT SOME STRONG CONVECTION
AND DEBRIS CLOUDINESS ACROSS NORTHERN AREAS. THIS ALSO WILL AFFECT
AFTERNOON TEMPERATURES SOMEWHAT SIMILAR TO TODAY. MOS TEMP GUIDANCE
HAS BEEN UNDERESTIMATING THE WARMTH OF THIS AIRMASS. FORECAST GRIDS
ARE A COUPLE DEGREES ABOVE GUIDANCE THROUGH THE PERIOD. THIS
CHALLENGES THE RECORD HIGHS FOR MONDAY JULY 2. CHA 99 TYS 98 TRI 97
ALL SET IN 1954. HEAT ADVISORY WILL LIKELY BE REQUIRED FOR THE
CHATTANOOGA AREA MONDAY. ELSEWHERE HEAT INDICES ARE FORECAST JUST
BELOW ADVISORY CRITERIA. WIDESPREAD 70S OVERNIGHT AND MID 90S TO 100
DURING THE DAY. LAYER MOISTURE INCREASES SO SPOTTY AFTERNOON
CONVECTION WILL BEGIN TO INCREASE EACH DAY.

.LONG TERM (WEDNESDAY THROUGH SUNDAY)...A SERIES OF SHORTWAVES ARE
EXPECTED TO TRACK OVER THE RIDGE BRINGING A CHANCE OF SHOWERS AND
THUNDERSTORMS TO THE AREA FOR WEDNESDAY THROUGH SUNDAY. STILL ABOVE
NORMAL TEMPERATURES ARE EXPECTED FOR THE PERIOD. STAYED RELATIVELY
CLOSE TO MEX/HPC GUIDANCE FOR TEMPERATURES

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             77 102  75  97  72 /  10  20  20  20  20
KNOXVILLE MCGHEE TYSON AIRPORT, TN  75 100  73  96  72 /  10  20  20  20  20
OAK RIDGE, TN                       75  99  73  95  72 /  10  20  20  20  20
TRI CITIES AIRPORT, TN              70  95  66  94  67 /  30  30  30  20  30

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...HEAT ADVISORY UNTIL 9 PM EDT THIS EVENING FOR THE FOLLOWING
     ZONES: CHEROKEE...CLAY.

TN...HEAT ADVISORY UNTIL 9 PM EDT /8 PM CDT/ THIS EVENING FOR THE
     FOLLOWING ZONES: ANDERSON...BLEDSOE...BRADLEY...CAMPBELL...
     CLAIBORNE...EAST POLK...GRAINGER...HAMBLEN...HAMILTON...
     HANCOCK...HAWKINS...JEFFERSON...KNOX...LOUDON...MARION...
     MCMINN...MEIGS...MORGAN...NW BLOUNT...NORTH SEVIER...
     NORTHWEST CARTER...NORTHWEST COCKE...NORTHWEST GREENE...
     NORTHWEST MONROE...RHEA...ROANE...SCOTT TN...SEQUATCHIE...
     SULLIVAN...UNION...WASHINGTON TN...WEST POLK.

VA...NONE.

&&

SON/GH
Hazardous weather outlook, Jul 1, 4:38 AM EDT, 13 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
438 AM EDT SUN JUL 1 2012

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-020845-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
438 AM EDT SUN JUL 1 2012 /338 AM CDT SUN JUL 1 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

MORE HOT RECORD HIGH TEMPERATURES ARE EXPECTED TODAY...AS THE HEAT
WAVE CONTINUES. FOR MORE ON THIS DANGEROUS HEAT...PLEASE SEE THE
LATEST HEAT ADVISORY PRODUCTS FROM YOUR NATIONAL WEATHER SERVICE
OFFICE.

ISOLATED THUNDERSTORMS MAY BRING SPOTTY AND BRIEF RELIEF FROM THE
HEAT...ESPECIALLY OVER THE HIGHER ELEVATIONS. AN ISOLATED STRONG TO
SEVERE STORM COULD DEVELOP IN THE INTENSE HEAT OF THE AFTERNOON
OR EVENING HOURS. GUSTY WINDS BELOW 50 MPH AND SMALL HAIL WOULD BE
THE MAIN THREATS FROM THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

HIGH TEMPERATURES MAY NOT REACH RECORD VALUES MONDAY...BUT A HEAT
ADVISORY MIGHT BE NEEDED FOR AT LEAST SOUTHERN PARTS OF EAST
TENNESSEE.

AS THE HIGH PRESSURE RIDGE WEAKENS ACROSS THE REGION...MOISTURE
WILL GRADUALLY INCREASE FROM MID TO LATE WEEK. THIS INCREASE IN
MOISTURE COULD LEAD TO A FEW AFTERNOON AND EVENING THUNDERSTORMS.
ISOLATED STRONG TO SEVERE STORMS ARE POSSIBLE...WITH THE MAIN
THREATS BEING HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED...UNLESS COVERAGE OF
STRONG TO SEVERE THUNDERSTORMS INCREASES DURING THE WEEK.

TG

In the hours before

Special weather statement, Jul 1, 5:24 PM EDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
524 PM EDT SUN JUL 1 2012

TNZ035-036-067-012215-
ANDERSON TN-MORGAN TN-ROANE TN-
524 PM EDT SUN JUL 1 2012

...SIGNIFICANT WEATHER ADVISORY FOR MORGAN...ANDERSON AND ROANE
COUNTIES UNTIL 615 PM EDT...

AT 523 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES WEST OF OLIVER SPRINGS...OR 8 MILES
SOUTHEAST OF WARTBURG...MOVING EAST AT 15 MPH.

SMALL HAIL IS EXPECTED WITH THIS STORM...ALONG WITH FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...OAK RIDGE...CLINTON
AND OLIVER SPRINGS.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

DGS

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 6:33 PM EDTSevere Thunderstorm WarningMRXAnderson, Knox, Roane42 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.